Although amoxicillin is an antibiotic that is often used for the treatment of infections, it is not used to treat yeast infections, however the two have been associated with one another, as it is quite common for those taking amoxicillin for a long period of time to develop a yeast infection as a result. This association is according to the reaction of the amoxicillin to the body and the body’s chemistry.
Antibiotics such as Amoxicillin aid the body in removing bacterial infections (not funguses and/or viruses). Normally, our bodies contain both good and bad bacterias. These good pathogens are used to protect your immune system and build it up. Typically, the vagina has a lot of bacteria that live together. This keeps other fungus or bacteria from multiplying. However when an antibiotic such as amoxicillin is taken by a woman for an infection of any part of the body, the bacteria inside the woman’s body will be affected. In turn, this will lower the vaginal bacterial balance enabling the overgrowth of yeast, possibly causing a yeast infection to occur.
Individuals can lower their chances of getting a yeast infection by only taking antibiotics when absolutely necessary, eating a well balanced diet, and staying away from sugary, and acidic foods such as bread, alcohol, etc. as these are a breeding ground for yeast. Another option is to incorporate probiotic supplements into your daily diet, and stay away from marketed meat that may contain antibiotics.
It is very important that individuals taking antibiotics understand that they should only take antibiotics when absolutely necessary and as prescribed and/or directed by a physician. Becoming dependent on antibiotics will only increase a person’s chances of getting a yeast infection as it not only fights off the bad bacteria, but also kills off the good bacteria your body needs to fight off infection and build resistance.